Illinois, 2008

Flood in Illinois, January 16 to 18, 2008

January 16 to 18, 2008 · NWS PAH · 1 event in 1 county or zone

The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder. The frequency of systems caused enough rainfall to push the Ohio River above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 15, 9:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 15, 9:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CST TUE JAN 15 2008

.UPDATE...
SATELLITE TRENDS INDICATE A BANK OF CIRRUS CLOUDS APPROACHING THE
OHIO RIVER AS OF 03Z. FORECAST UPDATED TO BETTER DEFINE THE LEADING
EDGE OF CLOUDINESS TONIGHT.

03Z TEMPS ALREADY AT OR NEAR FORECAST LOWS. TEMPS ARE LIKELY TO FALL
A FEW MORE DEGREES IN SW INDIANA AND KOWB/KMVN AREAS OVERNIGHT.
ELSEWHERE...TEMPS SHOULD HOLD NEARLY STEADY UNDER THE INFLUENCE OF
INCREASING HIGH CLOUDS AND SE LOW LEVEL WIND FLOW. FORECAST UPDATED
FOR THESE TEMP TRENDS.

&&

.DISCUSSION...
THE MAIN STORY IS THE MINOR PCPN EVENT FOR WEDNESDAY NIGHT EARLY
THURSDAY.

HIGH PRESSURE WILL MOVE QUICKLY OFF THE EAST TONIGHT AND WEDNESDAY
AHEAD OF A MERGING SET OF SYSTEMS IN THE WRN CONUS. AFTN TEMPS
WILL BE IN THE MID 40S ON WEDNESDAY AFTN UNDER SERLY LOW LEVEL
FLOW /GUIDANCE HAS INDICATED SOMEWHAT WARMER MOS TEMPS IN THE NEAR
TERM THAN PREVIOUSLY FCST/. THIS SHOULD MAKE IT TOUGHER FOR THE LOWER
TROP TO COOL ENOUGH FOR ANY SNOW THAT IS EXPECTED TO DEVELOP TO
REACH THE GROUND IN ANY GREAT QUANTITY...ESPECIALLY IN THE SRN TWO
THIRDS OF THE PAH FCST AREA...AND ESPECIALLY BEFORE MIDNIGHT.
THE 06Z TO 09Z TIME FRAME WILL BE THE BEST TIME FOR SNOW
PRODUCTION WHILE THE BEST ICE NUCLEATION IS STILL OCCURRING AT
ABOUT 650 TO 500 MB...AND MOISTURE ASSOCIATED WITH THE SRN SYSTEM
IS PRESENT. AFTER THAT...SNOW WILL STILL BE POSSIBLE BUT GREATLY
DIMINISHED IN QUANTITY ESPECIALLY IN THE WEST. TOTAL SNOW AMOUNTS
SHOULD BE AN INCH OR LESS.

THE FOCUS WILL CHANGE TO THE NRN LOW PRESSURE SYSTEM AND COLD
FRONT BY THU AFTN. ACROSS ALL BUT WRN KY WHERE IT WILL BE RAIN...A
RAIN/SNOW MIX IS POSSIBLE AS THE FRONT PASSES THROUGH THE REGION.
THROUGH MIDNIGHT THURSDAY NIGHT...LIGHT SNOW OR FLURRIES WILL BE
POSSIBLE UNDER MODERATE COLD ADVECTION.

HOLD THE PHONE THOUGH...AN ARCTIC AIR MASS IS PROGGED TO INVADE THE
REGION ON FRIDAY NIGHT...POSSIBLY BRINGING SOME LIGHT SNOW OR
FLURRIES MAINLY TO THE NRNMOST TIER OF COUNTIES. SATURDAY...EXPECT
HIGHS WELL BELOW FREEZING...AND SINGLE DIGITS AND TEENS FOR LOWS BY
SATURDAY NIGHT.

LOOKING AHEAD TO MARTIN LUTHER KING JR DAY...MODELS IN GOOD
AGREEMENT THAT HIGH PRESSURE WILL BE RETREATING QUICKLY OFF TO THE
EAST...ALLOWING SOUTHERLY FLOW TO RETURN AHEAD OF YET ANOTHER COLD
FRONT MOVING SOUTHEAST FROM THE PLAINS. GFS...LIKE USUAL...IS
QUICKER IN BRINGING THIS FRONT INTO THE REGION MON NIGHT...WHILE THE
ECMWF IS ABOUT 6 HRS SLOWER. GIVEN THE MODERATE SOUTHERLY FLOW AHEAD
OF THE FRONT...THIS IS TAKING THE LOOK A LIGHT LIQUID TYPE EVENT AS
THE FRONT MOVES THROUGH MON NIGHT AS PER ECMWF 1000-850 MB THICKNESS
PROGS. GFS HAS ALSO BEEN NOTORIOUSLY TOO COLD WITH THIS TYPE OF SET
UP (HIGH PRESSURE RETREATING QUICKLY EAST IN ADVANCE OF APPROACHING
COLD FRONT)...SO ITS SUGGESTION OF FROZEN PRECIP AND COLDER LOW LVL
TEMPS IS SUSPECT AT THIS TIME.  WILL GO WITH A CHANCE OF RAIN OR
SNOW FOR NOW...BUT IF LATER MODEL RUNS CONTINUE TO MOVE THE HIGH
QUICKLY EAST...WILL NEED TO GET RID OF SNOW MENTION ALL TOGETHER.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TONIGHT. SURFACE RIDGE WILL RESULT IN
VARIABLE WINDS LESS THAN 5 KTS. ONLY SOME HIGH CLOUDS EXPECTED LATE
TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE...MY
PREVIOUS...DB
AVIATION...GM
Hazardous weather outlook, Jan 15, 3:51 AM CST, 20 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CST TUE JAN 15 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 AM CST TUE JAN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...FLOOD WARNINGS REMAIN IN EFFECT FOR THE OHIO RIVER AT
SHAWNEETOWN AND THE WABASH RIVER AT NEW HARMONY. PLEASE REFER TO
THE LATEST FLOOD STATEMENTS FOR IMPACTS ON AFFECTED AREAS NEAR
THESE RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTRY WEATHER WILL BE EXPECTED FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...AND AGAIN ON MONDAY.

A MIXTURE OF RAIN...FREEZING RAIN...SLEET AND SNOW WILL BE
POSSIBLE WEDNESDAY EVENING AND AGAIN MIDDAY THURSDAY. THE BEST
CHANCE FOR SNOW WILL BE LATE WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING...THEN AGAIN LATE THURSDAY AFTERNOON AND EVENING. THE
POTENTIAL FOR ANY SIGNIFICANT SNOWFALL ACCUMULATION REMAINS LOW
...WITH FORECAST STORM TOTAL AMOUNTS BETWEEN ONE HALF AND ONE INCH
EXPECTED AT THIS TIME.

IT IS STILL TO EARLY TO DETERMINE WHETHER THERE WILL BE ANY
MEASURABLE SNOWFALL ACCUMULATION WITH THE WINTRY WEATHER EVENT
NEXT MONDAY.

OTHERWISE...FLOOD WARNINGS WILL CONTINUE FOR THE OHIO RIVER AT
SHAWNEETOWN AND THE WABASH RIVER AT NEW HARMONY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
January 16, 12:00 AM CST to January 18, 6:00 AM CST
Where
Gallatin County, Shawneetown to 1.63 mi SSE of Shawneetown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.700, -88.130

Minor flooding of the Ohio River occurred. At the Shawneetown gage, where flood stage is 33 feet, the river crested at 33.33 feet on the 17th. Bottomland fields were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72492.